Hail, Sheridan
- When
- May 18, 4:35 PM MST
- Where
- Sheridan County, 8 mi NW of Hay Spgs
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.767, -102.800
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 18, 12:52 PM MST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT SUN MAY 18 2003 CONVECTION AND WINDS MAIN CONCERNS TONIGHT SCATTERED CONVECTION IGNITING WEST OF LARAMIE WY IN LFQ OF UPPER JET AT 19Z WITH CONSIDERABLE CLOUDINESS TO THE EAST. CLOUD COVERAGE HAS OFFSET HEATING WITH CONVECTION TO BE DRIVEN TONIGHT IN CONJUNCTION WITH FRONTAL PASSAGE AND LIFT INCREASING AS COUPLING OF NORTHERN AND SOUTHERN STREAM JETS TAKE PLACE AFTER 03Z. STRONG COLD FRONTAL SYSTEM WILL BE ON THE MOVE SOUTHEAST THIS EVENING AS STRONGER DYNAMICS DEVELOP EAST. THETA-E RIDGE REMAINS NORTH ACROSS WESTERN NEBRASKA WITH PLENTY OF FUEL TO WORK WITH ONCE STORMS MOVE IN AND ACROSS OVERNIGHT. NORTH WINDS ARE EXPECTED TO INCREASE WITHIN A COUPLE OF HOURS AFTER FROPA PASSAGE AS TEMPERATURE GRADIENT TIGHTENS WITH SPEEDS TO 20 TO 30 MPH. CONVECTION MOVES ACROSS OVERNIGHT AND STARTS TO TAPER OFF AFTER 19/15Z. MONDAY GUSTY NORTHWEST WINDS WILL CONTINUE WITH WIND ADVISORY MOST LIKELY NEEDED ACROSS THE NORTH CENTRAL. SURFACE HIGH RIDGING SOUTHEAST ALONG THE HIGH PLAINS WILL INCREASE SUBSIDENCE TO THE EAST WITH SOME CLEARING TO OCCUR BUT COLD AIR STRATOCUMULUS SHOULD RAPIDLY REFORM DURING THE AFTERNOON WITH ANY TYPE OF HEATING WITH A SLIGHT CHANCE OF SHOWERS THROUGH THE AFTERNOON AS COLD POOL SLIDES EAST. MONDAY NIGHT RETURN FLOW SETS UP AS HIGH CENTER MOVES INTO NORTH CENTRAL NEBRASKA. LOW CLOUDS ACROSS THE SOUTHWEST SHOULD OFFSET COOLING BUT LOWS DROPPING INTO THE LOW TO MID 30S. TUESDAY ZONAL FLOW ALOFT WILL DO LITTLE TO ERODE THE COOLER AIRMASS. CLOUDS TO IMPEDE SURFACE HEATING IN THE WEST WHILE LIGHT WINDS ACROSS THE NORTH CENTRAL WILL PRODUCE LITTLE MIXING WITH GUIDANCE NUMBERS LOOKING GOOD. THE EXTENDED PRESENTS SEVERAL CHALLENGES AS POSITION AND STRENGTH OF UPPER RIDGE WILL IMPACT DEVELOPMENT OF LEESIDE TROUGH AND ASSOCIATED LOWS TO THE WEST. SURFACE HIGH RIDGING SOUTHWEST ACROSS THE GREAT LAKES INTO THE SOUTHERN PLAINS WILL GIVE RISE TO POTENTIAL FOR OVERNIGHT STRATUS FIELD EACH DAY IN SOUTHEAST WIND FLOW...WENT WITH THE CONSENSUS AND WILL WAIT TO SEE WHAT THE NEXT RUN BRINGS. CONVECTION POSSIBLE AS RIDGE RUNNERS IMPACT THURSDAY AND FRIDAY. THEN PATTERN COULD PRESENT DAILY ISOLATED TO WIDELY SCATTERED CONVECTION IN THE LATE AFTERNOON EVENING AS LAPSE RATES INCREASE IN THE WEST AND WEAK WIND FLOW ALOFT RESULTS IN SLOW MOVING STORMS SOUTHEAST. WARMING TREND AHEAD WITH GUIDANCE TOO COOL FOR NEXT WEEKEND GIVEN H85 THERMAL RIDGE MOVES EAST. TOO MUCH UNCERTAINTY EXISTS TO START PINPOINTING DOWN LOW POPS FOR NOW AND YIELDED TO LESSER CLOUD COVERAGE. .LBF...NONE. KECK
NEZ004>010-022>029-035>038-056>059-069>071-094-182045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1048 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. A COLD FRONT ACROSS THE NORTHERN HIGH PLAINS WILL PUSH RAPIDLY SOUTH THROUGH THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. DEEP LOW LEVEL MOISTURE WILL REMAIN ACROSS THE AREA ALONG AND AHEAD OF THIS SYSTEM THROUGH TONIGHT. THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE DESPITE THICKER CLOUD COVER OVER THE REGION. AN UPPER DISTURBANCE MOVING OUT OF THE ROCKY MOUNTAINS IN COMBINATION WITH THIS SYSTEM WILL RESULT IN THUNDERSTORMS DEVELOPING OVER THE AREA. THESE STORMS ARE EXPECTED TO INITIALLY FORM ACROSS WESTERN NEBRASKA BY EARLY EVENING BUT WILL THEN FORM A LINE OF STORMS AND SPREAD OVER THE REMAINDER OF THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND TO A LESSER DEGREE STRONG WINDS. BEHIND THE COLD FRONT NORTH TO NORTHWEST WINDS WILL PICK UP RAPIDLY INTO THE 20 TO 30 MPH RANGE WITH GUSTS AS HIGH AS 40 MPH. THIS WILL BE FURTHER MONITORED THROUGHOUT THE DAY INTO TONIGHT FOR ANY POTENTIAL OF SLIGHTLY HIGHER WINDS MEETING ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER AND MORE STABLE AIR WILL INVADE THE OUTLOOK AREA ON MONDAY AND LAST WELL INTO THE WEEK. THIS WILL INHIBIT THUNDERSTORM DEVELOPMENT FOR MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND MOST OF TONIGHT. AWJ
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355891.